Hawaii, 2018

Volcanic Ashfall in Hawaii, May 14 to 19, 2018

May 14 to 19, 2018 · NWS HFO · 13 events in 3 counties and zones

Halemaumau Crater on the Kilauea Volcano Summit showed bursts of volcanic emissions from time to time. Areas of trace to light volcanic ash were deposited over portions of the Puna and Kau districts on the Big Island of Hawaii.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HFO wrote it up.

Halemaumau Crater on the Kilauea Volcano Summit showed bursts of volcanic emissions from time to time. Areas of trace to light volcanic ash were deposited over portions of the Puna and Kau districts on the Big Island of Hawaii. There were no reports of significant injuries or property damage from the ash fall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before the first event at May 14, 10:07 AM HST, 46 minutes earlier.

Area forecast discussion, May 14, 10:07 AM HST, 46 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1007 AM HST Mon May 14 2018

.SYNOPSIS...
Breezy trade winds are expected to hold through tonight as high
pressure builds eastward far north of the state. Trades are forecast
to weaken Tuesday through midweek, then become breezy once again
through the second half of the week and upcoming weekend. Clouds and
showers will continue to focus over windward and mauka locations
each day, except Tuesday through Wednesday over the smaller islands
when clouds and a few showers could setup over interior areas
through the afternoon periods. Trades will strengthen during the
second half of the week.

&&

.DISCUSSION...
A surface high north of Hawaii is driving moderate to fresh trade
winds across the state today. Visible satellite and radar shows a
band of low clouds and scattered showers lined up against Kauai
to Molokai with the trade winds focusing most of this activity
over windward and mauka areas of these islands. A few clouds and
showers are tracking onto leeward sides due to the breezy trades.
We anticipate little change to the forecast for the these areas
the rest of today. Mostly sunny to partly cloudy skies prevail
across Maui and the Big Island, but cloud build ups with isolated
to scattered showers showers can be expected by afternoon.

Guidance supports a weakness developing within the ridge Tuesday
through midweek as a front passes to the north and upper heights
lower. Lowering upper heights across the region combined with a weak
surface trough setting up will translate to light winds beginning
Tuesday, potentially giving way to overnight land breezes and
afternoon sea breezes by Wednesday. If this evolves, clouds and
showers will setup over interior areas through the afternoon hours
as the sea breezes develop and push inland. This will be short
lived, however, with trades expected to return and strengthen once
again through the second half of the upcoming week as high
pressure quickly builds north of the region. Atmospheric
conditions will remain stable.

&&

.AVIATION...
Breezy trade winds will continue today as high pressure passes to
the north. AIRMET TANGO for low level turbulence over and
immediately south through west of the mountains remains posted.
This will likely be able to be cancelled tonight or tomorrow
morning as winds will start to ease as a front passes north of the
area through Wednesday.

Remnants of an old frontal boundary are providing for low clouds
and showers along the windward slopes on Kauai, Oahu, and Molokai.
Periods of MVFR CIGS/VIS should be expected. AIRMET SIERRA for
mountain obscuration is posted across these areas. The frontal
remnants will continue to push southwest, and Maui will likely
start to see lowered ceilings this afternoon.

The Big Island should remain under VFR conditions for most of the
day, with the leeward coast seeing afternoon cloud build ups.

Volcanic Ash SIGMET Uniform series has been issued for
activity extending from the Kilauea Volcano.

&&

.MARINE...
Breezy trade winds will diminish tonight through mid week as a
high pressure shifts away from the state. The trades will
strengthen again Thursday, with moderate to breezy trades
continuing through the weekend. A Small Craft Advisory (SCA)
remains in effect for the typically windy waters around the Big
Island and Maui County through today. SCA level winds are
expected return Friday with the increase in trade winds.

Surf will remain below advisory levels through the forecast period.
A series of small to moderate northwest swells will continue
through the week. A long period south- southwest swell will build
today and produce a bump in south shore surf this week. Another
south swell is possible next weekend.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 6 PM HST this evening for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

&&

DISCUSSION...Foster
AVIATION...Eaton
MARINE...Morrison

In the hours before

Special weather statement, May 14, 10:53 AM HST, 0 minutes before
Special Weather Statement
National Weather Service Honolulu HI
1053 AM HST Mon May 14 2018

HIZ024-150400-
South Big Island-
1053 AM HST Mon May 14 2018

...VERY LIGHT ASHFALL IS EXPECTED THROUGH AT LEAST 6 PM HST...

Halemaumau Crater on the Kilauea Volcano Summit at 19.4N 155.3W showed
a burst in volcanic emissions at around 9 am HST this morning that
was observed on both visible satellite and web cameras. Satellite
shows northeast winds carrying volcanic ash downstream across the
Big Island Kau District and was observed on the Punaluu area
shortly after the burst. Volcanic ashfall will be possible through
the rest of the day across the Kau District.

Avoid excessive exposure to ash which is an eye and respiratory
irritant. Those with respiratory sensitivities should take extra
precaution to minimize exposure.

Foster

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 volcanic ashfall. Local standard time, as filed.

Volcanic Ashfall, South Big Island

When
May 14, 10:53 AM HST to 6:00 PM HST
Where
South Big Island forecast zone
Reported by
Other Federal Agency

Volcanic Ashfall, South Big Island

When
May 15, 7:54 AM HST to 2:00 PM HST
Where
South Big Island forecast zone
Reported by
Other Federal Agency

Volcanic Ashfall, Big Island Interior

When
May 16, 10:17 AM HST to 6:00 PM HST
Where
Big Island Interior forecast zone
Reported by
Other Federal Agency
Coordinates
19.602, -155.523 (the zone’s center; the record gives no point)

Volcanic Ashfall, Big Island North and East

When
May 16, 10:17 AM HST to 6:00 PM HST
Where
Big Island North and East forecast zone
Reported by
Other Federal Agency

Volcanic Ashfall, South Big Island

When
May 16, 10:17 AM HST to 6:00 PM HST
Where
South Big Island forecast zone
Reported by
Other Federal Agency

Volcanic Ashfall, Big Island Interior

When
May 16, 5:18 PM HST to May 17, 10:00 AM HST
Where
Big Island Interior forecast zone
Reported by
Other Federal Agency
Coordinates
19.602, -155.523 (the zone’s center; the record gives no point)

Volcanic Ashfall, Big Island North and East

When
May 16, 5:18 PM HST to May 17, 10:00 AM HST
Where
Big Island North and East forecast zone
Reported by
Other Federal Agency

Volcanic Ashfall, South Big Island

When
May 16, 5:18 PM HST to May 17, 10:00 AM HST
Where
South Big Island forecast zone
Reported by
Other Federal Agency

Volcanic Ashfall, Big Island Interior

When
May 17, 11:24 AM HST to 6:00 PM HST
Where
Big Island Interior forecast zone
Reported by
Other Federal Agency
Coordinates
19.602, -155.523 (the zone’s center; the record gives no point)

Volcanic Ashfall, Big Island North and East

When
May 17, 11:24 AM HST to 6:00 PM HST
Where
Big Island North and East forecast zone
Reported by
Other Federal Agency

Volcanic Ashfall, South Big Island

When
May 17, 11:24 AM HST to 6:00 PM HST
Where
South Big Island forecast zone
Reported by
Other Federal Agency

Volcanic Ashfall, South Big Island

When
May 19, 1:10 AM HST to 4:00 AM HST
Where
South Big Island forecast zone
Reported by
Other Federal Agency

Volcanic Ashfall, South Big Island

When
May 19, 8:40 AM HST to 5:00 PM HST
Where
South Big Island forecast zone
Reported by
Other Federal Agency

What these are

The record’s own kinds of event.

The same day elsewhere

More

Every storm in Hawaii in 2018Every state in 2018This day in weather historyWarnings in Hawaii, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749965, 749967, 749968, 749969, 749970, 749971, 749972, 749973, 749975, 749976, 749977, 749978, 749979.